Alert archive / Maryland / Winter Weather Advisories in 2019
Winter Weather Advisory 7, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter weather advisory at Feb 1, 2019, 2:55 PM EST for 4 states. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2019, 2:55 PM EST (19:55 UTC)
- Expired
- Feb 1, 2019, 7:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Kent County, DE, New Castle County, DE, Sussex County, DE, Caroline County, MD, Cecil County, MD, Kent County, MD, Queen Anne's County, MD, Talbot County, MD, Cape May County, NJ, Cumberland County, NJ, Salem County, NJ, Chester County, PA
The radar
The Dover AFB radar (KDOX), 48 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699 WWUS41 KPHI 011955 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 255 PM EST Fri Feb 1 2019 DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-PAZ101-102- 020000- /O.NEW.KPHI.WW.Y.0007.190201T1955Z-190202T0000Z/ New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Salem-Cumberland-Cape May- Atlantic Coastal Cape May-Western Chester-Eastern Chester- Including the cities of Wilmington, Dover, Georgetown, Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton, Pennsville, Millville, Cape May Court House, Ocean City, Honey Brook, Oxford, West Chester, and Kennett Square 255 PM EST Fri Feb 1 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Light snow. Additional snow accumulations of up to one inch will be possible through the early evening hours. * WHERE...Portions of southern New Jersey, southeast Pennsylvania, northeast Maryland and central, northern and southern Delaware. * WHEN...Until 7 PM EST this evening. Light snow will continue into the early evening hours before tapering off from west to east. Light flurries will be possible until later this evening. * ADDITIONAL DETAILS...Roads will be slippery or icy in some spots, especially on untreated or secondary roads. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. For more information from the National Weather Service, visit www.weather.gov/phi/winter && $$ Staarmann
1 follow-up statement
769 WWUS41 KPHI 012346 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 646 PM EST Fri Feb 1 2019 DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-PAZ101-102- 020100- /O.EXP.KPHI.WW.Y.0007.000000T0000Z-190202T0000Z/ New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Salem-Cumberland-Cape May- Atlantic Coastal Cape May-Western Chester-Eastern Chester- Including the cities of Wilmington, Dover, Georgetown, Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton, Pennsville, Millville, Cape May Court House, Ocean City, Honey Brook, Oxford, West Chester, and Kennett Square 646 PM EST Fri Feb 1 2019 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING... Snow is exiting our region. However, air and road temperatures will continue to be well below freezing resulting in continued slippery conditions, especially on untreated roads. Please continue to exercise caution if driving overnight. $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Feb 1, 10:27 AM EST, 4 hours 28 minutes earlier.
Area forecast discussion, Feb 1, 10:27 AM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1027 AM EST Fri Feb 1 2019
.SYNOPSIS...
A weak system will move through the central Mid-Atlantic today
before high pressure builds back into the region for the weekend. A
low will develop off the Southeast coast on Sunday before moving
well offshore early next week. A surface low in the Midwest on
Monday will lift rapidly northeast into the Canadian Maritimes by
Tuesday night, dragging a cold front through the area. Another
surface low will progress from the central plains on Wednesday to
New England by late in the week, allowing another cold front to move
through the region.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Light snow has moved in a little faster than expected this
morning across southeast PA, southern NJ and northern Delmarva.
Hourly PoP and weather grids were adjusted accordingly. Total
snow amounts are still expected to be no more than 1-2 inches
across the area so still no advisory anticipated at this time.
The snow is aided by low-level warm advection and UVV ahead of a
relatively weak shortwv trof rotating southeastward from the
Great Lakes into the upper Ohio valley this morning. For areas
mainly south of PHL, the light snow should continue through
much of the afternoon, but should end by 600 pm or shortly
thereafter.
Previous discussion...
Latest KDOX and KDIX radars showing some light returns across
northeast Maryland and Delaware. However, it remains quite dry,
as dewpoint depressions are between 15-20 degrees F in Delmarva.
METARs are not reporting snow, so if there is some light snow,
it is probably drying up before reaching the ground. Some light
snow will develop going through the morning commute, and then
snow showers increase later this morning.
Arctic high pressure over the Mid-Atlantic moves offshore
today, and temperatures somewhat moderate compared to Thursday.
Highs will climb into the teens and low 20s.
Meanwhile, a weak clipper system currently over the Great Lakes
and Ohio Valley will dive into Delmarva this afternoon. Snow
develops late this morning over extreme southeast Pennsylvania
and northeast Maryland, and will spread into Delaware and
southern New Jersey. The bulk of the snow will generally fall
south of Philly, but some scattered snow showers are possible up
to the Fall Line. Will bump up PoPs to categorical across
northern Delmarva/southern New Jersey, and will extend likely
PoPs down into southern Delmarva.
With temps as cold as they are, not expecting Ptype issues.
This is an all snow event.
QPF amounts will be light, generally less than 1/10" liquid
QPF, but for most areas, less than 0.05". With snow ratios
generally on the order of 20:1, generally expecting 1/2-1" of
snow, with possibly as much as 1.5" across portions of Delmarva
and southern New Jersey. Not expecting widespread 2" of snow, so
will not issue a Winter Weather Advisory.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Clipper system moves out to sea by early evening, and skies
clear out as high pressure reestablishes itself over the area.
A slightly warmer airmass will build into the region with
1000-500 mb thickness values increasing to 530-535 dam and 850
mb temps will climb to -3C to -8C. However, with fresh snowfall
across the southern half of the forecast area, and clear skies
and light winds, can expect decent radiational cooling
conditions tonight as surface dewpoints will range from the
single digits to mid teens. Lows tonight will range from the
single digits in the southern Poconos to otherwise in the teens
throughout. With light winds, not expecting much in the way of
wind chills tonight.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
The medium-range period looks rather quiet for our region. The main
focus of the forecast is on the substantial warming trend this
weekend into early next week and a couple of chances for
precipitation from mid to late week.
High pressure will spread across the Mid-Atlantic on Saturday, with
a digging perturbation in midlevel northwest flow well to the north.
Midlevel flow becomes more zonal by Sunday morning, with a broad/low-
amplitude southern-stream perturbation moving into the Southeast.
This should be a dry period for the CWA. Statistical/raw guidance
has trended downward for highs Saturday, which makes sense given the
stronger push of the surface high into the region this weekend
compared to model runs 24 hours ago. Generally used a MAV/MET blend,
with the EC MOS excluded given its oscillating nature run to run.
Lows Saturday night were also lowered as well, especially with
favorable positioning of the surface ridge. Skies may remain
somewhat cloudier in the northern CWA, and should this occur, lows
may need to be raised a little bit in these areas.
The aforementioned low-amplitude southern-stream perturbation
appears to intensify on Sunday as convection develops downstream
just off the Southeast coast. There is considerable disagreement
among the models regarding how/when/where this system intensifies,
with the ECMWF/NAM/CMC farther west and slower than the more
progressive GFS, in general. Using consensus as a guide, since there
are reasons that either camp could be correct, think that there will
be little influence on our area from the developing surface low off
the coast Sunday night and Monday. However, the 00z ECMWF depicts a
rapidly deepening surface low off the North Carolina coast with a
precipitation shield to its north that comes awfully close to our
southern CWA. Will need to watch model trends the next couple of
cycles to determine if PoPs need to be raised in southern Delmarva
and far southeast New Jersey in subsequent forecasts. For now,
simply raised sky cover somewhat in these areas Sunday night and
Monday (and even then, not by much).
The main story Sunday and Monday should once again be temperatures,
with substantial warming expected during this period as zonal
midlevel flow acquires subtle ridging by Monday, downstream of a
potent shortwave trough entering the central plains. Once again,
models have trended a little cooler with temperatures, but there is
some large variability in forecast max temps. Generally used a
consensus blend for this period given the sizable range in
temperatures and lack of stability with the projected values. This
leads to about a 6-12 degree warm-up on Sunday versus Saturday and
another 4-8 degree increase for Monday. Note that given the large
swing in temperatures and increase in temperatures to well above
climatology, consensus statistical guidance may be too cool during
this stretch, so I did nudge up temperatures a degree or two from
these initial values.
By Monday night, a perturbation will be moving into the Great Lakes
with an attendant surface low moving into the Saint Lawrence Valley
on Tuesday. Models have trended north with the low's track and with
the precipitation shield extending to its south. Most models barely
have precipitation glancing the Poconos as the perturbation moves
into the Northeast on Tuesday night, as large-scale lift is
displaced well north of our area and the southwestward-extending
cold front. As a result, lowered PoPs for this period, keeping them
at chance in the Poconos and surrounding areas and slight chance
elsewhere. Temperatures will be warm enough for all rain, wherever
it falls in our CWA. Tuesday should be the warmest day of the
extended downstream of the cold front, with highs flirting with 60
near/southeast of the urban corridor. As the cold front moves
through Tuesday night, about a 15-degree drop in maximum
temperatures should be expected for Wednesday.
Transient ridging should provide us with another dry period Tuesday
night. Previous model runs showed the next system reaching the area
by Wednesday, but the 00z suite looks much slower. Did not want to
remove PoPs entirely on Wednesday given the risk of flip-flopping,
but should the slower trend continue, PoPs will likely need to be
lowered.
The next surface low will lift northeastward into the Great Lakes
and adjacent southeast Canada by Thursday night, with isentropic
lift downstream increasing sufficiently for widespread precipitation
near/north of a developing baroclinic zone Wednesday night through
Thursday night. The timing of the 00z ECMWF for precipitation
reaching the area is Thursday, with the 00z GFS a little bit faster
and the 00z CMC much slower (more like Thursday night). Temperatures
may be cool enough at night for a wintry mix in the northern CWA,
but in general, this would be another rain event for the area given
the low's track north/west of the area. As with last night's runs,
the ECMWF/GFS do hint at some surface wave development along the
cold front, which will need to be watched both in terms of QPF
magnitude/placement and overall timing of the most substantial
precipitation.
Looks like another broad surface high moves in by next weekend, with
colder temperatures and another fairly lengthy dry period.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...VFR initially, then MVFR/IFR south of KPHL from late morning
through this afternoon in -SHSN. Best chances at KILG/KMIV/KACY, but
brief sub-VFR conditions possible up to KRDG-KTTN. Light north
winds.
Tonight...VFR. LGT/VRB winds.
OUTLOOK...
Saturday through Tuesday: Mainly VFR. Light winds, mainly between
west and south. There is a slight chance for rain Monday night,
generally northwest of PHL, with lower CIGs possible. Moderate
confidence.
&&
.MARINE...
Sub-advisory winds/seas today and tonight. Light snow, especially
across the southern waters, with VSBY restrictions late this
afternoon through this evening.
Outlook...
Saturday: Southwest winds may approach 25 kts on the New Jersey
coastal waters. Otherwise, sub-advisory winds/seas expected.
Saturday night through Tuesday: Sub-advisory winds/seas
expected.
&&
.CLIMATE...
Record cold maximum temperatures were set on January 31 at all
of our climate sites. The numbers:
Previous New
Site
ABE 16/1936 14
ACY 22/1966 20
PHL 21/1935 18
ILG 19/1935 19 (tie)
RDG 19/1936 14
TTN 19/1936 16
MPO 8/1920 4
GED 23/1948 23 (tie)
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...CMS
Near Term...AMC/MPS
Short Term...MPS
Long Term...CMS
Aviation...CMS/MPS
Marine...CMS/MPS
Climate...Hazardous weather outlook, Feb 1, 3:40 AM EST, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 340 AM EST Fri Feb 1 2019 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-020845- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 340 AM EST Fri Feb 1 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-020845- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 340 AM EST Fri Feb 1 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. CMS
In the hours before
Special weather statement, Feb 1, 11:23 AM EST, 3 hours 32 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 1123 AM EST Fri Feb 1 2019 DEZ001>004-MDZ008-012-015-019-020-NJZ016>019-021>025-027-PAZ060- 070-071-101>104-012100- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden- Northwestern Burlington-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic- Southeastern Burlington-Berks-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery- Including the cities of Wilmington, Dover, Georgetown, Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Millville, Hammonton, Cape May Court House, Ocean City, Atlantic City, Wharton State Forest, Reading, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Collegeville, Pottstown, Norristown, and Lansdale 1123 AM EST Fri Feb 1 2019 ...LIGHT SNOW CAUSING HAZARDOUS DRIVING CONDITIONS THIS AFTERNOON... Light snow will continue to fall this afternoon across parts of southeast Pennsylvania, southern New Jersey, Delaware and the Maryland upper Eastern Shore. Total snow amounts when snow ends this evening are expected to be fairly light, generally around 1 to 2 inches. However, air and road temperatures continue well below freezing and so snow will likely accumulate on many road surfaces, resulting in hazardous driving conditions at times. Traffic may also cause temporary melting and then re-freezing of ice, resulting in especially slick spots. Motorists should use extra care and allow plenty of time to reach their destinations. AC
Local storm report, Feb 1, 2:20 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
220 PM EST FRI FEB 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM SNOW DENTON 38.89N 75.83W
02/01/2019 M2.3 INCH CAROLINE MD EMERGENCY MNGR
0155 PM SNOW ROYAL OAK 38.72N 76.19W
02/01/2019 M2.0 INCH TALBOT MD CO-OP OBSERVER
&&Nearby
Winter Weather Advisories in Maryland, 2019Winter Weather Advisories in New Jersey, 2019Winter Weather Advisories in Delaware, 2019Every winter weather advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.